Transdermal patches that are not clearly labeled leave patients vulnerable to medication errors, especially in long-term care settings.
Nurses and pharmacists have reported that Catapres-TTS (clonidine) patches present problems, especially if the dose of a drug delivered via patch is changed or the patient requires multiple patches, because the manufacturer, Boehringer Ingelheim, does not print the name or strength of the drug on the patch itself. The Catapres-TTS patches are available in a variety of strengths and are worn for a week at a time.
Long-term care settings seem to be particularly vulnerable to problems using this product. Because the Catapres-TTS patch does not contain the name of the drug, caregivers can determine only that something is on the skin. They cannot determine the drug, the dose, or, in some cases, distinguish it from adhesive bandages and specialty dressings. This can lead to errors.
For example, a nurse could receive a new order for a clonidine patch or an oral dose of clonidine, and proceed to administer additional medication not realizing that the patient already has a clonidine patch affixed. Or, if the patient has a clonidine patch along with another unlabeled drug patch, the wrong patch can be removed and replaced with the same patch that remains on the patient. Thus, the patient would receive a double dose of one medication and none of the other.
Another error-prone feature is mistaking the Catapres-TTS patch cover for the actual drug patch. These patches are packaged with an optional white adhesive cover to use over the drug-containing patch in case it comes loose. So, each “dose” typically comes with 2 types of pouches: 1 pouch with the medication patch and 1 pouch with the optional cover. The Institute for Safe Medication Practices has received several reports in which just the cover was applied without the patch that contains clonidine.
The most recent report involves a nurse in a long-term care facility who applied just the patch cover to her patient’s arm for 2 weeks in a row. Nurses who worked at the long-term care facility checked all medication patches each shift to monitor placement and adherence. However, the patch cover is larger than the medication patch, so it is difficult to tell whether the medication patch is underneath the cover. Also, no markings are visible through the patch cover.
Although the pouch used for patch covers does warn staff that it contains no medicine, the white patch cover itself does not. The error was discovered when a different nurse went to replace the patch and found 3 medication patches with only 1 patch cover left in the medication drawer. Then, when she removed the white patch cover from the patient’s skin, she confirmed there was not a medication patch underneath.
There is a code on each patch that can be used to identify the strength: BI 33 designates a 0.3-mg patch, BI 32 is a 0.2-mg patch, and BI 31 is a 0.1-mg patch. Share these codes when dispensing these patches. Long-term care pharmacies and facilities should consider attaching a notation about the code designation along with the inventory item so that dosing information appears on computer-generated medication administration records.
It is not recommended to write directly on the medication patch itself, because that could affect the delivery of the drug before application. If the patch cover is going to be applied over the medication patch, consider labeling it with the drug name and strength, and leave a small edge of the medication patch uncovered so that other caregivers can assure the cover was not applied without the medication patch underneath.
Finally, add education regarding the Catapres-TTS patch to orientation checklists for new employees and review the application and monitoring of these patches with current staff.
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.